Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 134, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 1997, 10:13 PM CDT for Cedar County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 10:13 PM CDT (03:13 UTC)
- Expired
- Jun 16, 1997, 11:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cedar County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 170315 RRA SVRSGF MOC039-170400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1013 PM CDT MON JUN 16 1997 * SEVERE THUNDERSTORM WARNING FOR CEDAR COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1100 PM CDT * SOME AREAS AFFECTED STOCKTON BY 1025 PM CAPLINGER MILLS BY 1020 PM * AT 1015 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF PENNIES. THIS STORM WAS LOCATED NEAR CAPLINGER MILLS AND STOCKTON AND WAS MOVING SOUTH AT 10 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:14 PM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Jun 16, 3:14 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT MON JUN 16 1997
18Z SFC CHART SHOWS A FNTL BNDRY FROM NR ORD TO UIN TO CNU TO A LO PRES
AREA JUST N OF ADM. A MESOSCALE BNDRY LEFT OVR FROM LAST NIGHTS CONVECTION
XTNDS FROM A MESO LOW OVR XTRM SRN IL TO JUST E MEM TO TXK TO W OF FSM.
A MESO HIGH WAS SITUATED OVR CNTRL AR.
STLT INDICATES CU HAS BEGUN TO FORM AGAIN OVR CNTRL AND SRN MO. MODIFIED
SGF SNDG SHOWS THAT WE ARE FAIRLY CLOSE TO CONVECTIVE TEMP.
NGM SEEMS TO WANT TO BRING THE SWRN H5 LOW OUT A LTL TOO QUICKLY SO AM
STICKING WITH A SOLN MORE IN LINE WITH THE ETA/AVN. IN THE SHORT TERM...
WOULD XPCT TO SEE SOME TSRA ALG THE FNTL BNDRY BTWN NOW AND SUNSET.
HOWEVER...MAIN CONVECTIVE ACTIVITY WILL OCCUR DURG OVERNIGHT HOURS AS
H5 SYSTEM BGNS MOVG OUT OF THE RCKYS. TSTM COMPLEX OVR OK TNGT WL SKIRT
SRN PTNS OF CWA AFT MIDNGT.
RAINFALL AMOUNTS MAY BE LOCALLY HEAVY ALG THE MO BDR BUT GENERAL AMOUNTS
SHLD BE LESS THAN ONE INCH.
1ST PD RECOMMENDATIONS...
VIH/AIZ...PTLY CLDY. 30% POP. LOWS 60-65 W-NW WND 5-10 MPH.
SGF...THIS EVENING - PTLY CLDY...30% POP. WND VRBL 5-10MPH
OVRNGT - SHRA/TSRA LIKELY. LOW 60-65. WND VRBL 5-10 MPH.
JLN...THIS EVENING - INCRSG CLDS...30% POP SW WND 5-10 MPH.
OVRNGT - SHRA/TSRA LIKELY. LOW MID 60S. WND VRBL 5-10 MPH.
UNO...THIS EVENING - PTLY CLDY...30% POP. W-NW WND 5-10 MPH.
OVRNGT...BECOMING MSTLY CLDY...50% POP. LOW MID 60S. S WND 5-10 MPH.
CCF...
SGF TB 063/078 061/083 060 02743
JLN TB 066/081 064/086 063 02743
GAEDEIn the hours before
Special weather statement, Jun 16, 6:05 PM CDT, 4 hours 8 minutes before
KSZ073-097-101-170455- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 454 NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 PM CDT MON JUN 16 1997 ...SEVERE THUNDERSTORM WATCH 454 IN EFFECT FOR SOUTHEAST KANSAS UNTIL MIDNIGHT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...EFFECTIVE UNTIL MIDNIGHT CDT...FOE SOUTHEAST KANSAS. THIS WATCH INCLUDES THE COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AS WELL AS THE CITIES OF FORT SCOTT...PITTSBURG...GIRARD AND COLUMBUS. AN AREA OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL OKLAHOMA TO SOUTH CENTRAL KANSAS WILL MOVE EAST THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE AS THE AREA OF STORMS MOVES ACROSS EXTREME SOUTHEAST KANSAS LATER THIS EVENING. THE DANGEROUS STORMS WILL REACH BOURBON...CRAWFORD AND CHEROKEE COUNTIES AFTER 10 PM. ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE REQUIRED FOR PORTIONS OF SOUTHWEST MISSOURI AFTER MIDNIGHT. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS MAY ALSO PRODUCE TORNADOES. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...COMMERCIAL TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. DAVIS/TAGGART
Special weather statement, Jun 16, 6:16 PM CDT, 3 hours 57 minutes before
KSZ073-097-101-170455- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH #454 NATIONAL WEATHER SERVICE SPRINGFIELD MO 605 PM CDT MON JUN 16 1997 ...SEVERE THUNDERSTORM WATCH #454 IN EFFECT FOR SOUTHEAST KANSAS UNTIL MIDNIGHT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH...EFFECTIVE UNTIL MIDNIGHT CDT...FOE SOUTHEAST KANSAS. THIS WATCH INCLUDES THE COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AS WELL AS THE CITIES OF FORT SCOTT...PITTSBURG...GIRARD AND COLUMBUS. AN AREA OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL OKLAHOMA TO SOUTH CENTRAL KANSAS WILL MOVE EAST THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE AS THE AREA OF STORMS MOVES ACROSS EXTREME SOUTHEAST KANSAS LATER THIS EVENING. THE DANGEROUS STORMS WILL REACH BOURBON...CRAWFORD AND CHEROKEE COUNTIES AFTER 10 PM. ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE REQUIRED FOR PORTIONS OF SOUTHWEST MISSOURI AFTER MIDNIGHT. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS MAY ALSO PRODUCE TORNADOES. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...COMMERCIAL TELEVISION OR CABLE TELEVISION FOR ADDITIONAL INFORMATION. DAVIS/TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:59 PM CDT | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 3 hr |
| Jun 16, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 51 min |
| Jun 17, 1:43 PM CDT | Flash Flood Warning | SGF | Barton | 3 hr |
| Jun 17, 3:19 PM CDT | Flash Flood Warning | SGF | Maries | 3 hr |
| Jun 17, 3:43 PM CDT | Flash Flood Warning | SGF | Christian | 2 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.